A survey of the geometric results in the classical theory of minimal surfaces

  • William H. MeeksIII


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Agmon, S.,The L p approach to the Dirichlet problem, Ann. Scuola Norm. Sup. Pisa 13, 405–448 (1959).MathSciNetGoogle Scholar
  2. [2]
    Ahlfors, L.,Complex analysis, New York, N. Y., McGraw Hill (1966).MATHGoogle Scholar
  3. [3]
    Almgren, F.,Plateau's Problem, Benjamin N. Y. (1966).Google Scholar
  4. [4]
    Almgren, Jr., F. J., and L. Simon,Existence of embedded solutions of Plateau's problem, Ann. Scuola Norm. Sup. Pisa (1979).Google Scholar
  5. [5]
    Almgren, Jr., F. J., and W. P. Thurston,Examples of unknotted curves which bound only surfaces of high genus within their convex hulls. Ann. of Math. 105, 527–538 (1977).CrossRefMathSciNetGoogle Scholar
  6. [6]
    Aronszajn, N.,A unique continuation theorem for solutions of elliptic partial differential equations of inequalities of second order, J. Math. Pures Appl. 9, 235–249 (1957).MathSciNetGoogle Scholar
  7. [7]
    Barbosa, J. L., and M. do Carmo,On the size of a stable minimal surface in R 3, Amer. J. Math. 98, 515–528 (1966).CrossRefGoogle Scholar
  8. [8]
    Barbosa, J. L. and M. do Carmo, Helicoids, catenoids and minimal hypersurfaces of ℝn invariant by an 1-parameter group of motions, preprint.Google Scholar
  9. [9]
    Bernstein, S.,Sur un théoreme de géométrie et ses applications aux équations aux dérivées partielles du type elliptique, Comm. de la Soc. Math. de Karkov (2e série) 15, 38–45 (1915-17).Google Scholar
  10. [10]
    Bers, L.,Survey of local properties of solutions of elliptic partial differential equations, Comm. Pure Appl. Math. IX, 339–350 (1956).MathSciNetGoogle Scholar
  11. [11]
    Bohme, R., and A. Tromba,The index theorem for classical minimal surfaces preprint Bonn (1977).Google Scholar
  12. [12]
    Bombieri, E., E. de Giorgi and E. Giusti,Minimal cones and the Bernstein problem, Invent. Math. 7, 243–268 (1969).MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Bredon, G.,Introduction to compact transformation groups, Academic Press, New York (1972).MATHGoogle Scholar
  14. [14]
    Calabi, E.,Isometric imbeddings of complex manifolds, Ann. of Math. 58, 1–23 (1953).CrossRefMathSciNetGoogle Scholar
  15. [15]
    Calabi, E.,Metric Riemann surfaces, Contributions to the theory of Riemann surfaces, Princeton University Press, Princeton, NJ, 77–85 (1953).Google Scholar
  16. [16]
    Chen, C. C. and P. A. Q. Simões, Superfícies mínimas do ℝn Escola de geometria diferencial, Universidade Estadual de Campinas, Brasil (1980).Google Scholar
  17. [17]
    Chern, S. S. and R. Osserman,Complete minimal surfaces in Euclidean n-space, J. Analyse Math. 19. 15–34 (1967).MATHMathSciNetCrossRefGoogle Scholar
  18. [18]
    Courant, R.,Dirichlet's Principle, Conformal Mappings and Minimal Surfaces, Interscience, N. Y. (1950).Google Scholar
  19. [19]
    Courant, R. and Hilbert, D.,Methods of Mathematical Physics, Vol. II, Interscience, N. Y. (1962).MATHGoogle Scholar
  20. [20]
    Carmo, M. do, and C. K. Peng,Stable complete minimal hypersurfaces, preprint.Google Scholar
  21. [21]
    Carmo, M. do,Differential Geometry of curves and surfaces, Englewood Cliffs, NJ, Prentice Hall, 1976.MATHGoogle Scholar
  22. [22]
    Carmo, M. do, and C. K. Peng, Stable minimal surfaces in ℝ3 are planes, Bull. Amer. Math. Soc., 903–906 (1979).Google Scholar
  23. [23]
    Douglas, J.,Solution of the problem of Plateau, Trans. Amer. Math. Soc. 34, 731–756 (1932).MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    Epstein, D. B. A.,Projective Planes in 3-manifolds, Proc. London Math. Soc. (3) 11, 469–484 (1961).MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    Federer, H.,Geometric Measure Theory, New York, Springer (1969).MATHGoogle Scholar
  26. [26]
    Federer, H., and W. Fleming,Normal and integral currents; Ann. of Math. 72, 458–520 (1960).CrossRefMathSciNetGoogle Scholar
  27. [27]
    Fischer-Colbrie, D., and R. Schoen,The structure of complete stable mimimal, surfaces in 3-manifolds, preprint.Google Scholar
  28. [28]
    Frankel, T.,Manifolds with positive curvature, Pacific J. Math. 11, 165–174 (1961).MATHMathSciNetGoogle Scholar
  29. [29]
    Gackstatter, F.,Über die Dimension einer Minimalfäche und zur Ungleichung von St. Cohn-Vossen, Arch. Rational Mech. Anal. 61, 141–152 (1976).MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    Gackstatter, F.,Über Abelsche Minimalflächen, Math. Nachr. 74, 157–165 (1976).MATHMathSciNetCrossRefGoogle Scholar
  31. [31]
    Gackstatter, F. and R. Kunert,Konstruktion vollstandiger Minimalflächen von endlicher Jesamtkrümmung, Arch. Rational Mech. Anal., 289–202 (1977).Google Scholar
  32. [32]
    Gackstatter, F.,Lectures on minimal surfaces, Departamento de Matemática, USP, São Paulo, Brasil, (1980).Google Scholar
  33. [33]
    Griffiths, P., and J. Haris,Principles of algebraic geometry, New York, John Wiley (1978).MATHGoogle Scholar
  34. [34]
    Gulliver, R. D.,Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math 97, 275–305 (1973).CrossRefMathSciNetGoogle Scholar
  35. [35]
    Gulliver, R. and F. D. Lesley,On boundary branch points of minimizing surfaces, Arch. Rational Mech. Anal. 52, 20–25 (1973).MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    Gulliver, R., R. Osserman and H. Royden,A theory of branched immersions for surfaces, Amer. J. Math. 95, 750–812 (1973).MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    Gulliver, R. and J. Spruck,On embedded minimal surfaces, Ann. of Math. 103, 331–347 (1976).CrossRefMathSciNetGoogle Scholar
  38. [38]
    Hardt, R. and L. Simon,Boundary regularity and embedded solutions for the oriented Plateau problem, Bull. Amer. Math. Soc. 1, 263–265 (1979).MATHMathSciNetGoogle Scholar
  39. [39]
    Hempel, J.,Three Manifolds, Ann. math. Studies 86, Princeton Univ. Press (1976).Google Scholar
  40. [40]
    Heinze, E. and S. Hildebrandt,Some remarks on minimal surfaces in Riemannian manifolds, Comm. Pure Appl. Math. XXIII, 371–377 (1970).Google Scholar
  41. [41]
    Hildebrandt, S.,Boundary behavior of minimal surfaces, Arch. Rational Mech. Anal. 35, 47–82 (1969).MATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    Hildebrandt, S. and J. C. C. Nitsche,On minimal surfaces with free boundaries, preprint, Univ. Bonn.Google Scholar
  43. [43]
    Hoffman, R. and R. Osserman,The geometry of the generalized Gauss map, preprint.Google Scholar
  44. [44]
    Jager, W.,Behavior of minimal surfaces with free boundaries, Comm. Pure Appl. Math., 803–818 (1970).Google Scholar
  45. [45]
    Jones, P.,A complete bounded complex submanifold of C 3, to appear in P.A.M.S.Google Scholar
  46. [46]
    Jorge, L. P.,Estabilidade C 2,das Curvas com Solu¢ões não Degeneradas do Problema de Plateau, Thesis, IMPA, Rio de Janeiro, Brasil (1978).Google Scholar
  47. [47]
    Jorge, L. P. de Melo and W. H. Meeks IIIThe topology of complete minimal surfaces of finite total Gaussian curvature, preprint.Google Scholar
  48. [48]
    Jorge, L. P. de Melo and F. Xavier,A complete minimal surface bounded between two planes, to appear in the Ann. of Math.Google Scholar
  49. [49]
    Lawson, H. B.,Lectures on minimal submanifolds, Instituto de Matemática Pura e Aplicada (IMPA) (1973).Google Scholar
  50. [50]
    Lawson, H. B.,Complete minimal surfaces in S 3, Ann. of Math. 92, 335–374.Google Scholar
  51. [51]
    Lawson, H. B.,The unknottedness of minimal embeddings, Invent. Math. 11, 183–187 (1970).MATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    Lawson, H. B.,Minimal Varieties, Proc. of Symposia in Pure Math. 27, 143–175 (1975).MathSciNetGoogle Scholar
  53. [53]
    Lewy, H.,On minimal surfaces with partially free boundary, Comm. Pure Appl. Math., 1–13 (1951).Google Scholar
  54. [54]
    Lewy, H.,On the boundary behavior of minimal surfaces, Proc. Nat. Acad. Sci. 37, 103–110 (1951).MATHCrossRefMathSciNetGoogle Scholar
  55. [55]
    Lojasiewicz, S.,Triangulation of semianalytic sets, Ann. Scuola Norm. Sup. Pisa 18, 449–474 (1964).MATHMathSciNetGoogle Scholar
  56. [56]
    Meeks III, W. H., The conformal structure and geometry of triply periodic minimal surfaces in ℝ3, Thesis, Univ. of California at Berkeley (1977).Google Scholar
  57. [57]
    Meeks III, W. H.,Lectures on Plateau's Problem, IMPA, Rio, Brasil (1978).Google Scholar
  58. [58]
    Meeks III, W. H.,On the classification of finite group actions on open three dimensional manifolds, in preparation.Google Scholar
  59. [59]
    Meeks III, W. H., The conformal structure and geometry of triply periodic minimal surfaces in ℝ3, Bull. Amer. Math. Soc. 83, 134–136 (1977).MATHMathSciNetGoogle Scholar
  60. [60]
    Meeks III, W. H.,The topological uniqueness of minimal surfaces in Euclidian space, to appear in Topology.Google Scholar
  61. [61]
    Meeks III, W. H.,Uniqueness theorems for minimal surfaces, to appear in I11, J. Math.Google Scholar
  62. [62]
    Meeks III, W. H.,On the classification of group actions on open three manifolds, in preparation.Google Scholar
  63. [63]
    Meeks III, W. H.,The existence and geometric properties of minimal surfaces in three dimensional space forms, in preparation.Google Scholar
  64. [64]
    Meeks III, W. H., and S. T. Yau,The classical Plateau problem and the topology of three-dimensional manifolds, to appear. Arch. Rational Mech. Anal.Google Scholar
  65. [65]
    Meeks III, W. H., and S. T. Yau,The embedding problems in minimal surface theory and the topology of three dimensional manifolds, to appear in the Ann. of Math.Google Scholar
  66. [66]
    Meeks III, W. H., and S. T. Yau,The existence of embedded minimal surfaces and the problem of uniqueness, preprint.Google Scholar
  67. [67]
    Meeks III, W. H., and S. T. Yau,The equivariant Dehn's lemma and loop theorem, preprint.Google Scholar
  68. [68]
    Meeks III, W. H. and S. T. Yau, Group actions on ℝ3, The conference on the Smith conjecture, Columbia University, New York, NY, (1979).Google Scholar
  69. [69]
    Meeks III, W. H., L. Simon, and S. T. Yau,On the existence of embedded minimal surfaces of higher genus with applications to group actions in three manifolds, in preparation.Google Scholar
  70. [70]
    Morgan, F., On the singular structure of two dimensional area minimizing surfaces in ℝn preprint.Google Scholar
  71. [71]
    Morgan, F.,A continuous family of minimal surfaces bounding a Jordan curve, preprint.Google Scholar
  72. [72]
    Morgan, F., Almost every curve in ℝ3 bounds a unique area minimizing surface, Invent. Math. 45, 253–297, (1978).MATHCrossRefMathSciNetGoogle Scholar
  73. [73]
    Morrey, C. B.,The problem of Plateau in a Riemannian manifold, Ann. of Math., 49, 807–851 (1948).CrossRefMathSciNetGoogle Scholar
  74. [74]
    Morrey, C. B.,Multiple Integrals in the Calculus of Variations, Springer Verlag, Berlin, 1966.MATHGoogle Scholar
  75. [75]
    Morse, H. and C. Tompkins,Existence of minimal surfaces of general critical type, Ann. of Math. 40, 443 (1939).CrossRefMathSciNetGoogle Scholar
  76. [76]
    Nagano, T. and B. Smith,Periodic minimal surfaces I., Comment. Math. Helv. 53, 29–55 (1978).MATHCrossRefMathSciNetGoogle Scholar
  77. [77]
    Nagano, T. and B. Smith,Minimal surfaces in tori by Weyl groups II, Proceedings of the U. S.-Japan Seminar on Minimal Submanifolds, Tokyo (1977).Google Scholar
  78. [78]
    Nitsche, J. C. C.,A new uniqueness theorem for minimal surfaces, Arch Rational Mech. Anal. 52, 319–329 (1973).MATHCrossRefMathSciNetGoogle Scholar
  79. [79]
    Nitsche, J. C. C.,Concerning the isolated character of solutions of Plateau's problem, Math. Z, 109, 393–411 (1969).MATHCrossRefMathSciNetGoogle Scholar
  80. [80]
    Nitsche, J. C. C.,The boundary behavior of minimal surfaces, Kellogg's theorem and branch points on the boundary, Invent. Math. 8, 313–333 (1969).MATHCrossRefMathSciNetGoogle Scholar
  81. [81]
    Nitsche, J. C. C.,Vorlesungen Uber Minimalflächen, Berlin-Heidelberg-New York: Springer (1975).Google Scholar
  82. [82]
    Nitsche, J. C. C.,Some new results in the theory of minimal surfaces, Bull. Amer. Math. Soc. 71, 195–270 (1965).MATHMathSciNetGoogle Scholar
  83. [83]
    Nitsche, J. C. C.,Contours bounding at most finitely many solutions to Plateau's problem, preprint.Google Scholar
  84. [84]
    Osserman, R.,A proof of the regularity everywhere of the classical solution to Plateau's problem, Ann. of Math. 91, 550–569 (1970).CrossRefMathSciNetGoogle Scholar
  85. [85]
    Osserman, R.,The isoperimetric inequality, To appear.Google Scholar
  86. [86]
    Osserman, R.,A survey of minimal surfaces, Van Nostrand-Reinhold, N.Y. (1969).MATHGoogle Scholar
  87. [87]
    Osserman, R.,Minimal varieties, Bull. Amer. Math. Soc. 75, 1092–1120 (1969).MATHMathSciNetGoogle Scholar
  88. [88]
    Osserman, R.,Global properties of minimal surfaces in E 3 and E n, Ann. of Math. (2), 80, 340–364 (1964).CrossRefMathSciNetGoogle Scholar
  89. [89]
    Papakyriakopoulous, C. D.,On Dehn's lemma and asphericity of knots, Ann. of Math. 66, 1–26 (1957).CrossRefMathSciNetGoogle Scholar
  90. [90]
    Pitts, J.,On the existence of a minimal hypersurface, preprint.Google Scholar
  91. [91]
    Protter, M., and H. Weinberger,Maximum principles in differential equations, Prentice-Hall, Englewood, N. J., (1967).Google Scholar
  92. [92]
    Rado, T.,On Plateau's problem, Ann. of Math. 31, 457–469 (1930).CrossRefMathSciNetGoogle Scholar
  93. [93]
    Rado, T.,On the Problem of Plateau, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 2, Berlin, Springer (1953).Google Scholar
  94. [94]
    Rado, T.,Contributions to the theory of minimal surfaces, Acta Litt. Scient. Univ. Szeged 6, 1–20 (1932).MATHGoogle Scholar
  95. [95]
    Riemann, B.,Oeuvres Mathématiques de Riemann, Gauthiers-Villars, Paris (1898).Google Scholar
  96. [96]
    Ruh, E.,Asymptotic behavior of non-parametric minimal hypersurfaces, J. Differential Geometry 4, 509–513 (1970).MATHMathSciNetGoogle Scholar
  97. [97]
    Sacks, J., and K. Uhlenbeck,The existence of minimal immersion of 2-spheres, to appear in the Ann. of Math.Google Scholar
  98. [98]
    Schoen, A.,Infinite periodic minimal surfaces without self-intersection, Nosa Tech, Note D-5541, Clearing house for Federal Scientific and Technical Information, Springfield, Virginia 22151.Google Scholar
  99. [99]
    Schoen, R.,Curvature estimates for stable minimal surfaces, preprint.Google Scholar
  100. [100]
    Schoen, R., and Simon, L.,Regularity of embedded simply connected minimal surfaces, to appear.Google Scholar
  101. [101]
    Schoen, R., and S. T. Yau,On the proof of the positive mass conjecture in general relativity, Comm. Math. Phys. 65, 45–76 (1979).MATHCrossRefMathSciNetGoogle Scholar
  102. [102]
    Schoen, R., and S. T. Yau,Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with non-negative scalar curvature, Ann. of Math. 110, 127–142.Google Scholar
  103. [103]
    Shapiro, A., and J. H. C. Whitehead,A proof and extension of Dehn's lemma, Bull. Amer. Math. Soc., 64—174–178 (1958).MATHMathSciNetCrossRefGoogle Scholar
  104. [104]
    Shiffman, M. S.,The Plateau problem for non-relative minima, Ann. of Math. (2) 40, 834–854 (1939).CrossRefMathSciNetGoogle Scholar
  105. [105]
    Shiffman, M. S.,Unstable minimal surfaces with an rectifiable boundary, Proc. Nat. Acad. Sci. 28 103–108 (1942).MATHCrossRefMathSciNetGoogle Scholar
  106. [106]
    Shiffman, M.,On surfaces of stationary area bounded by two circles, or convex curves, in parallel planes, Ann. of Math., 63, 77–90 (1956).CrossRefMathSciNetGoogle Scholar
  107. [107]
    Simons, J.,Minimal varieties in Riemannian manifolds, Ann. of Math. 88, 62–105 (1968).CrossRefMathSciNetGoogle Scholar
  108. [108]
    Siu, Y. T. and S. T. Yau,Compact Kahler manifolds of positive bisectional curvature, preprint.Google Scholar
  109. [109]
    Stallings, J. R.,Group Theory and Three-Dimensional Manifolds, Yale Univ. Press, New Haven (1971).MATHGoogle Scholar
  110. [110]
    Tomi, F.,On the local uniqueness of the problem of least area, Arch. Rational Mech. Anal., 52, 312–318 (1973).MATHCrossRefMathSciNetGoogle Scholar
  111. [111]
    Tomi, F.,On the finite solvability of Plateau's problem, Lecture notes in Math. 597, Springer-Verlag, Berlin, 679–708 (1978).Google Scholar
  112. [112]
    Tomi, F.,Plateau's problem for embedded minimal surfaces of the type of the disk, Archive der Math. 31, 374–381 (1978).MATHCrossRefMathSciNetGoogle Scholar
  113. [113]
    Tomi, F. and A. J. Tromba,Extreme curves bound embedded minimal surfaces of the type of the disk, Math. Z. 158, 137–145 (1978).MATHCrossRefMathSciNetGoogle Scholar
  114. [114]
    Tromba, A.,On the number of simply-connected minimal surfaces spanning a curve, Memoirs of Amer. Math. Soc. 194 (1977).Google Scholar
  115. [115]
    Waldhausen,Heegard splittings of the 3-sphere, Topology 7, 195–203 (1968).MATHCrossRefMathSciNetGoogle Scholar
  116. [116]
    Whitehead, J. H. C.,On 2-spheres in 3-manifolds, Bul. Amer. Math. Soc. 64, 161–166 (1958).MATHMathSciNetGoogle Scholar
  117. [117]
    Xavier, F.,The Gauss map of a complete nonflat minimal surface cannot omit 7 points of the sphere, to appear in the Ann. of Math.Google Scholar
  118. [118]
    The Proof of the Smith Conjecture, Conference at Columbia University, New York, NY, in preparation.Google Scholar
  119. [119]
    Freedman, M., Hass, J. and Scot, P.,The embedding of a least area incompressible surface in an irreducible three manifold, in preparation.Google Scholar
  120. [120]
    Schoen, R., and Yau, S. T.,Complete three dimensional manifolds with positive Ricci curvature or scalar curvature, preprint.Google Scholar

Copyright information

© Sociedade Brasileira de Matemática 1981

Authors and Affiliations

  • William H. MeeksIII
    • 1
  1. 1.Instituto de Matemática Pura c Aplicada (IMPA)Rio de JaneiroBrasil

Personalised recommendations